Indiana, 2008

Flood in Indiana, June 4 to 12, 2008

June 4 to 12, 2008 · NWS IND · 1 event in 1 county or zone

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45 million
Crop damage
$45 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people. This flood affected about 9% of the state's farmland. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flooding developing and major roads and interstates flooded. This episode is in reference to flooding of the Eel River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 4, 1:30 AM EST, 8 hours 26 minutes earlier.

Area forecast discussion, Jun 4, 1:30 AM EST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EDT WED JUN 4 2008

.DISCUSSION...A WARM FRONT WAS STRETCHED ACRS THE NRN PARTS OF
CENTRAL INDIANA EARLY THIS MORNING. RADAR SHOWS NMRS TSRA NEAR AND
ALONG THE FRONT...PUSHING EAST WITH ADDITIONAL STORMS OVER CENTRAL
IL. SKIES WERE CLOUDY AS THE MCS CONTINUED TO GROW. SFC DEW POINTS
WERE IN THE UPPER 60S TO AROUND 70 AND SFC FLOW WAS SE ACRS MUCH OF
THE FA...AND MORE EASTERLY ON THE NORTH SIDE OF THE FRONT.

MAIN FORECAST CHALLENGE TDY WL ONCE AGAIN BE POPS.

MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN AND
WL USE A BLEND. FORECAST SOUNDINGS CONTINUE TO SHOW PLENTY OF CAPE
AVAILABLE TDY ACRS THE FA...IN EXCESS OF 2K J/KG. WITH PLENTY OF
BOUNDARIES IN THE AREA FROM PREVIOUS CONVECTION ALONG WITH DECENT
DAYTIME HEATING EXPECTED...WL RAISE POP TDY FOR TSRA...ESPECIALLY
CLOSE TO THE FRONT. PWATS TDY REMAIN BETWEEN 1.5 AND 2.0
INCHES...AND GIVEN THIS WL EXTEND THE FLASH FLOOD WATCH ACRS THE NRN
PARTS OF THE FA UNTIL 400 PM. ACRS THE SRN PART OF THE FA WL STICK
CLOSE TO MAVMOS POPS AS LWR LVL CONVERGENCE WL NOT BE AS STRONG AND
H8-H7 TEMPS WL BE A BIT WARMER...RESULTING IN A STRONGER CAP. EXPECT
THE TSRA THREAT TO DIMINISH AS THE DAY PROGRESSES
THOUGH...ESPECIALLY BY EARL THIS EVENING AS H7 TEMPS RISE OVR
10C...RESULTING IN A STRONGER CAP AND THE FRONTAL BOUNDARY CONTINUES
TO PUSH FARTHER NORTH. GIVEN SOME OF THE LINGERING CLOUDS AND PCPN
WL LEAN TO THE COOLER SIDE OF THE MAVMOS FOR HIGHS.

TONIGHTS FORECAST SOUNDINGS INDICATE A STRONG CAP THAT WL BE IN
PLACE THROUGH THURSDAY AS H7 TEMPS RISE TO 13C. WITH PLENTY OF
MOISTURE STILL LINGERING DO NOT EXPECT CLEARING SKIES AS SOME CLOUDS
WL BE LURKING. ALONG WITH A SOUTHERLY FLOW AND DEW POINTS TEMPS IN
THE SWEATY UPPER 60S TO AROUND 70...LOWS SHUD BE AOA MAVMOS LVL.

LITTLE CHANGE FOR THE FORECAST ON THURSDAY AND THURSDAY NIGHT. WARM
SOUTHERLY FLOW CONTINUES AND CAP REMAINS IN PLACE. WL LEAVE POPS OUT
FOR NOW...BUT GIVEN ALL OF THE PCPN WE HAVE SEEN THE PAST COUPLE OF
DAYS...FEEL TEMPS WL HAVE DIFFICULTY REACHING 90 AND MANY LOCATIONS.
WL KEEP TO THE UPPER 80S AT MANY LOCATIONS...BUT WITH DEW POINTS
NEAR 70...HI/S WL FEEL LIKE THE MIDDLE 90S.

ANOTHER WARM DAY APPEARS IN STORE FOR FRIDAY AS AN UPPER TROF
APPROACHES FROM THE CENTRAL PLAINS. THIS FORCING SHUD ONCE AGAIN
BRING CHCS FOR TSRA TO INDIANA...BUT WL TRY AND FOCUS THIS TO THE
AFTERNOON AS DAYTIME HEATING WL BE MORE FAVORABLE THEN AND THESE
LARGER TROFS OFTEN SLOW DOWN IN THEIR PROGRESSION. THIS PATTERN WL
PERSIST INTO SATURDAY...AND WL KEEP TSRA CHCS THEN. ONGOING FORECAST
HANDLES THIS WELL.

AS FOR THE EXTENDED...

SUNDAY THROUGH TUESDAY...AT THIS TIME IT LOOKS MOSTLY DRY AND
UNSEASONABLY WARM FRO THE EARLY PART OF NEXT WEEK.  THERE COULD BE
SOME ISOLATED TSRA ON SUN/MON BUT THIS FAR OUT ITS A VERY LOW CHANCE
TO MENTION WITH SUCH HIGH UNCERTAINTY.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS

SHOWERS AND STORMS TO IMPACT MOSTLY THE TERMINALS AT LAF AND
IND...AND STAY NORTH OF BMG AND HUF. CONDITIONS SHOULD BECOME MVFR
LATER TONIGHT IN PATCHY FOG AND BORDERLINE CIGS. BUT THEN VFR AFTER
14Z AND REMAINING THAT WAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE
AFTER 21Z AND WILL MENTION VCTS FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR ENTIRE CWA UNTIL 10AM EDT WEDNESDAY
MORNING...AND NRN PARTS OF CENTRAL INDIANA UNTIL 400 PM.

AVIATION...LJ
PUBLIC...PUMA
EXTENDED...SALLY
Hazardous weather outlook, Jun 4, 2:41 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 AM EDT WED JUN 4 2008

INZ021-030-031-036>042-045>049-052>057-061>065-068>072-050745-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
341 AM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.

THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-050745-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
341 AM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.

THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.

LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.

LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jun 4, 5:47 AM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     FLASH FLOOD      8 N TERRE HAUTE         39.59N 87.38W
06/04/2008                   VIGO               IN   LAW ENFORCEMENT

            HIGH WATER AT STATE ROAD 63 AND US 150 IN NORTHERN VIGO
            COUNTY

&&

JOHNSON
Local storm report, Jun 4, 6:18 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     BLOOMFIELD              39.03N 86.94W
06/04/2008                   GREENE             IN   LAW ENFORCEMENT

            SEVERAL LARGE TREES BLOWN DOWN NEAR THE HIGH SCHOOL IN
            BLOOMFIELD

&&

JOHNSON
Local storm report, Jun 4, 6:19 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
719 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     FLASH FLOOD      3 N BROWNSBURG          39.88N 86.39W
06/04/2008                   HENDRICKS          IN   TRAINED SPOTTER

            3.64 INCHES OF RAIN IN THE PAST 24 HOURS. SMALL CREEK
            NORMALLY 20 WIDE IS NOW 500 FEET WIDE.

&&

JP
Local storm report, Jun 4, 6:29 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     FLASH FLOOD      3 S PARAGON             39.35N 86.56W
06/04/2008                   MORGAN             IN   TRAINED SPOTTER

            ESTIMATED 3 INCHES OF RAIN WITH TORRENTIAL DOWNPOUR
            OCCURRING. NUMEROUS COUNTY ROADS BECOMING IMPASSABLE AND
            SMALL STREAMS WELL OUT OF THEIR BANKS.

&&

JOHNSON
Local storm report, Jun 4, 7:07 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
807 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      3 E BAINBRIDGE          39.76N 86.75W
06/04/2008                   PUTNAM             IN   LAW ENFORCEMENT

            WATER OVER U S 36. RECORD FLOOD IN PROGRESS ON PLUM
            CREEK.

&&

APS
Local storm report, Jun 4, 9:07 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1007 AM EDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      10 NE INDIANAPOLIS      39.88N 86.01W
06/04/2008                   MARION             IN   PUBLIC

            2 1/2 TO 3 FT OF WATER OVER ROADWAY AT 75TH ST AND
            BINFORD AVE. SUV STRANDED. OTHER VEHICLES APPARENTLY
            MAKING IT THROUGH WATER.

&&

HEROLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clay

When
June 4, 9:56 AM EST to June 12, 1:00 AM EST
Where
Clay County, 0.61 mi NW of Bowling Green to 1.76 mi SW of Bowling Green
Cause
Heavy Rain
Property damage
$45 million
Crop damage
$45 million
Reported by
Other Federal Agency
Coordinates
39.386, -87.009

Flooding occurred along the Eel River in Clay County, including near Bowling Green, due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116721.